Discussions By Condition: Thyroid conditions

Question about lowering synthroid dosage

Posted In: Thyroid conditions 0 Replies
  • Posted By: Anonymous
  • June 1, 2010
  • 02:58 PM

Hi everyone.

I've read quite a bit on this site and appreciate everyone's input.

Here's my situation: I was diagnosed with thyroid cancer three years ago (at age 38) and had a total thyroidectomy. I went on synthroid and, though it took a few months, we settled on what I found to be a perfect dose of 150 mcg daily. I feel great and sleep well.

Today I saw a new endo (we've moved since the cancer was diagnosed and treated) and she insists that we lower my synthroid dose. She said that too much can cause osteoporosis and enlarged heart issues. She claims that no doctor in his or her right mind would keep me on that high of a dose and that it's normal to reduce the dosage a few years after the cancer. I don't recall my old endo ever mentioning this, but maybe we just never talked about future plans.

So I told the new endo that I was concerned about feeling slow and tired plus possibly gaining weight. She confirmed that both are likely. I want to scream. And cry. Not that either will help, I know.

Is this a typical practice? Are there alternatives to what she's suggesting? Is it possible that I won't experience these side effects? Any stories or insights out there? Thanks, everyone.

Reply Flag this Discussion
Thanks! A moderator will review your post and it will be live within the next 24 hours.